Alert archive / California / Special Weather Statements in 2017

Special Weather Statement, NWS San Diego, CA

August 2, 2017San Diego County, California

NWS San Diego, CA issued this special weather statement at Aug 2, 2017, 2:53 PM PDT for San Diego County, California. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 2:53 PM PDT (21:53 UTC)
Expired
Aug 2, 2017, 3:30 PM PDT
In force
37 min
Issued by
NWS San Diego, CA

County San Diego County, CA

The radar

The San Diego radar (KNKX), 38 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.9 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
229 J/kg
Mixed-layer CIN
-475 J/kg
Mixed-layer LCL
1446 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

825 
WWUS86 KSGX 022153
SPSSGX

Special Weather Statement
National Weather Service San Diego CA
253 PM PDT WED AUG 2 2017
 
CAZ050-058-022230-
San Diego County Mountains CA-San Diego County Inland Valleys CA-
253 PM PDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN DIEGO COUNTY UNTIL
330 PM PDT...

At 251 PM PDT, Doppler radar was tracking a strong thunderstorm near 
Santa Ysabel, the storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Julian, Cuyamaca Rancho State Park, Hwy 78 Between Ramona And Santa
Ysabel, Hwy 79 Between Julian And Lake Cuyamaca, San Diego Country
Estates, Lake Cuyamaca, Hwy 79 Between Santa Ysabel And Warner
Springs, Wynola, Santa Ysabel, Santa Ysabel Indian Reservation,
Banner and Boulder Creek.

LAT...LON 3320 11669 3307 11656 3298 11658 3294 11674
      3315 11686
TIME...MOT...LOC 2151Z 100DEG 48KT 3316 11743 

$$

Albright

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:32 PM PDT, 21 minutes earlier.

Area forecast discussion, Aug 2, 2:32 PM PDT, 21 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
232 PM PDT Wed Aug 2 2017

...Threat of Flash Flood-Producing Thunderstorms Continues
Through Thursday Evening Across the Interior...

.SYNOPSIS...
Deep monsoonal moisture and disturbances aloft will keep a threat
of flash-flood producing thunderstorms over the interior through
Thursday evening. Moisture will decrease on Friday from the west
with only isolated thunderstorms possible over the mountains and
deserts. Drier air will move in for the weekend and continue into
at least early next week, shutting down monsoonal thunderstorm
activity for several days. Temperatures will be seasonably hot
inland and relatively mild along the coast.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Spinning upper low seen in water vapor imagery off the Southern
California coast. Another upper wave is moving in from the
Southeast. Tropical moisture is fully entrenched over the area.
SPC mesoanalysis shows high Precipitable Water across our service
area, ranging from 1.7-1.9" northern sections to 2.0-2.2" across
Orange, southern Riverside, and San Diego Counties.

Intense thunderstorms have developed over parts of the area,
prompting the issuance of severe thunderstorm warnings. The
strongest cells have affected northern rural San Diego County into
southern Riverside County. Wind threat exists today, and some hail,
but by far the primary concern is for life-threatening flash
flooding. Flash flooding has been reported at Aguanda in Riverside
County at SR79/sr371 with vehicles stranded with rocks and debris
across the road per law enforcement.

The threat of thunderstorms continues everywhere through early
evening, but the focus will be near and over the mountains.
Tstorms could develop and/or move to the deserts. Flow on Thursday
gradually becomes westerly in the mid levels by late afternoon.
This should allow for the deserts to become even more susceptible
to thunderstorms/flash flooding. Have extended the Flash Flood
Watch for the mountains, deserts, Inland Empire, and the far
inland valleys of San Diego County through Thursday evening. The
deep moisture will remain over these areas with dry air moving
into coastal locales late. The flow tomorrow likely will keep the
coast dry.

After Thursday, dry air sweeps in on westerly flow. Friday could
see just a thunderstorm or two over the mountains/deserts in the
residual moisture. And that could be the final day of monsoonal
thunderstorm activity potentially through next week. Global models
show a weak trough developing along the U.S. West Coast next
week. This would keep westerly flow and monsoonal moisture away
from California with dry conditions and seasonal temperatures.

&&

.AVIATION...
022030Z...Scattered thunderstorms with heavy rain and sfc wind gusts
40-50 kt through 04Z. Bases 030-050 and TOPS 500. BKN080-120
elsewhere.

Tonight: Low clouds BKN-OVC010-015 may briefly impact KSAN
between 11-15Z Thursday.

Thursday: Scattered afternoon and evening thunderstorms over the
mountains, foothills and deserts.

&&

.MARINE...
A chance of showers and thunderstorms through this evening. A Marine
Weather Statement remains in effect through 11 PM today. No
hazardous weather Thursday through Sunday.

&&

.BEACHES...
Isolated thunderstorms possible at the beaches through this evening.

&&

.SKYWARN...
Skywarn activation is requested for all of Southern California
through early this evening. Concerns are high rainfall rates
leading to flash flooding along with strong downburst winds. All
spotters are requested to submit any severe weather or flooding
reports to the NWS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch through Thursday evening for Apple and Lucerne
     Valleys-Coachella Valley-Riverside County Mountains-San
     Bernardino County Mountains-San Bernardino and Riverside
     County Valleys-The Inland Empire-San Diego County Deserts-
     San Diego County Mountains-San Diego County Valleys-San
     Gorgonio Pass Near Banning.

     Flash Flood Watch until 10 PM PDT this evening for Orange County
     Inland Areas-Santa Ana Mountains and Foothills.

PZ...NONE.
&&

PUBLIC...Gregoria
AVIATION/MARINE...Moede

In the hours before

Special weather statement, Aug 2, 12:04 PM PDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service San Diego CA
1204 PM PDT WED AUG 2 2017

CAZ050-058-021945-
San Diego County Mountains CA-San Diego County Inland Valleys CA-
1204 PM PDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN DIEGO COUNTY UNTIL
1245 PM PDT...

At 1204 PM PDT, Doppler radar was tracking a strong thunderstorm near
Alpine. This storm was nearly stationary.

Winds of 50 mph will be possible with this storm.

Locations impacted include...
Alpine, Cuyamaca Rancho State Park, Descanso, Captain Grande Indian
Reservation, Viejas Indian Reservation, Japatul Valley, Boulder
Creek, Guatay, Barona Indian Reservation, Flinn Springs and Jamul.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3280 11655 3277 11678 3295 11684 3295 11658
TIME...MOT...LOC 1904Z 159DEG 3KT 3287 11671

Gregoria
Special weather statement, Aug 2, 12:38 PM PDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service San Diego CA
1238 PM PDT WED AUG 2 2017

CAZ050-058-022015-
San Diego County Mountains CA-San Diego County Inland Valleys CA-
1238 PM PDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAN DIEGO COUNTY
UNTIL 115 PM PDT...

At 1238 PM PDT, Doppler radar was tracking a strong thunderstorm near
Potrero, or 12 miles south of Alpine, moving northwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm, along with
burst of heavy rainfall.

Locations impacted include...Potrero, Lake Morena, Campo, Skye Valley,
Tecate, Japatul Valley, Barrett Lake, Dulzura and Jamul.

LAT...LON 3267 11684 3279 11679 3282 11668 3266 11650
      3258 11659 3257 11664
TIME...MOT...LOC 1938Z 119DEG 14KT 3268 11668

Albright
Special weather statement, Aug 2, 12:42 PM PDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service San Diego CA
1242 PM PDT WED AUG 2 2017

CAZ048-050-056-058-022015-
San Diego County Mountains CA-Riverside County Mountains CA-
San Bernardino and Riverside County Valleys-The Inland Empire CA-
San Diego County Inland Valleys CA-
1242 PM PDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE AND NORTH CENTRAL SAN
DIEGO COUNTIES UNTIL 115 PM PDT...

At 1241 PM PDT, Doppler radar was tracking a strong thunderstorm near
Aguanga, or 13 miles east of Temecula, moving northwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm, along with
very heavy rainfall.

Locations impacted include...
Temecula,Aguanga, Palomar Mountain, Hwy 79 Between Oak Grove And
Aguanga, Palomar Mountain State Park, Hwy 79 Between Warner Springs
And Oak Grove, S7 - East Grade Rd, Pechanga Indian Reservation, Oak
Grove and Sage.

LAT...LON 3341 11664 3328 11684 3343 11722 3356 11711
      3370 11693
TIME...MOT...LOC 1941Z 120DEG 14KT 3343 11692

Albright
Local storm report, Aug 2, 1:32 PM PDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
132 PM PDT WED AUG 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     FLASH FLOOD      AGUANGA                 33.44N 116.86W
08/02/2017                   RIVERSIDE          CA   LAW ENFORCEMENT

            ROADWAY FLOODED AT SR79/SR371, VEHICLES
            GETTING STUCK AND ROCKS AND DEBRIS ON THE
            ROAD.

&&
Local storm report, Aug 2, 2:48 PM PDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN DIEGO CA
248 PM PDT WED AUG 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     FLASH FLOOD      AGUANGA                 33.44N 116.86W
08/02/2017                   RIVERSIDE          CA   LAW ENFORCEMENT

            ROADWAY FLOODED AT SR79/SR371, VEHICLES
            GETTING STUCK IN ROCKS AND DEBRIS ON THE
            ROAD. CHP SHUT DOWN ROADWAY AT 2:24 PM.

&&
Special weather statement, Aug 2, 2:53 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service San Diego CA
253 PM PDT WED AUG 2 2017

CAZ050-058-022230-
San Diego County Mountains CA-San Diego County Inland Valleys CA-
253 PM PDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN DIEGO COUNTY UNTIL
330 PM PDT...

At 251 PM PDT, Doppler radar was tracking a strong thunderstorm near
Santa Ysabel, the storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Julian, Cuyamaca Rancho State Park, Hwy 78 Between Ramona And Santa
Ysabel, Hwy 79 Between Julian And Lake Cuyamaca, San Diego Country
Estates, Lake Cuyamaca, Hwy 79 Between Santa Ysabel And Warner
Springs, Wynola, Santa Ysabel, Santa Ysabel Indian Reservation,
Banner and Boulder Creek.

LAT...LON 3320 11669 3307 11656 3298 11658 3294 11674
      3315 11686
TIME...MOT...LOC 2151Z 100DEG 48KT 3316 11743

Albright

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:04 PM PDTSpecial Weather StatementSGXSan Diego41 min
Aug 2, 12:38 PM PDTSpecial Weather StatementSGXSan Diego37 min
Aug 2, 12:42 PM PDTSpecial Weather StatementSGXSan Diego33 min
Aug 2, 1:07 PM PDTFlash Flood WarningSGXRiverside, San Diego3 hr
Aug 2, 1:17 PM PDTAreal Flood AdvisorySGXSan Diego3 hr
Aug 2, 1:21 PM PDTSevere Thunderstorm WarningSGXSan Diego54 min
Aug 2, 1:43 PM PDTSevere Thunderstorm WarningSGXSan Diego47 min
Aug 2, 2:25 PM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 2, 3:25 PM PDTSpecial Weather StatementSGXSan Diego35 min
Aug 2, 3:50 PM PDTSpecial Weather StatementSGXSan Diego40 min
Aug 2, 3:59 PM PDTSevere Thunderstorm WarningSGXSan Diego46 min
Aug 2, 4:09 PM PDTAreal Flood AdvisorySGXSan Diego2 hr
Aug 2, 4:38 PM PDTAreal Flood AdvisorySGXSan Bernardino112 min

Nearby

Special Weather Statements in California, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.